Alert archive / Maryland / Flash Flood Warnings in 2020

Flash Flood Warning 13, NWS Baltimore/Washington

July 6, 2020Baltimore County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jul 6, 2020, 9:49 PM EDT for Baltimore County, Maryland. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2020, 9:49 PM EDT (01:49 UTC)
Expired
Jul 6, 2020, 11:09 PM EDT
In force
80 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Baltimore County, MD

The radar

The Sterling radar (KLWX), 92 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1073 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

014 
WGUS51 KLWX 070149
FFWLWX
MDC005-070545-
/O.NEW.KLWX.FF.W.0013.200707T0149Z-200707T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
949 PM EDT Mon Jul 6 2020

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Central Baltimore County in northern Maryland...

* Until 145 AM EDT.

* At 949 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the area. Flash flooding is ongoing or expected
  to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that may experience flooding include...
  Baltimore...                      Pikesville...
  Cockeysville...                   Towson...
  Parkville...                      Carney...
  Mays Chapel...                    Timonium...
  Hampton...                        Lutherville-Timonium...
  Lutherville...                    Ruxton...
  Riderwood...                      Eudowood...
  Loch Raven Village...             Loch Raven...
  Brooklandville...                 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3946 7654 3936 7652 3936 7653 3937 7653
      3937 7667 3948 7667

FLASH FLOOD...RADAR INDICATED

$$

DHOF
1 follow-up statement
807 
WGUS71 KLWX 070309
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
1109 PM EDT Mon Jul 6 2020

MDC005-070319-
/O.CAN.KLWX.FF.W.0013.000000T0000Z-200707T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baltimore MD-
1109 PM EDT Mon Jul 6 2020

...THE FLASH FLOOD WARNING FOR CENTRAL BALTIMORE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3946 7654 3936 7652 3936 7653 3937 7653
      3937 7667 3948 7667

$$

DHOF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 9:33 PM EDT, 16 minutes earlier.

Area forecast discussion, Jul 6, 9:33 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
933 PM EDT Mon Jul 6 2020

.SYNOPSIS...
High pressure remains offshore through Wednesday, pumping warm and
humid air into the region, along with daily chances for showers and
thunderstorms. Cutoff low pressure will develop to the south on
Wednesday and it may impact the area later in the week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Headline update: Extended the Flash Flood Watch until midnight.
Severe Thunderstorm Watch has been trimmed to the east and is
still in effect until 11 PM.

Active area for the remainder of the evening will generally be
from Carroll County MD SSEward toward southern MD. Moist
unstable air continues to be advected into a quasi-airmass
boundary established by early widespread convection across the
Delmarva. With steering flow approximately to the southeast,
this is resulting in continued storm formation from south
central PA to Prince Georges County, where backbuilding is
occurring along another outflow boundary. These storms will
continue to propagate along the instability gradient. While
there's still enough instability for a severe storm or two, the
main hazard is shifting to flash flooding, and thus the watch
extension. Would not totally rule out significant flooding if
repetitive storms hit any sensitive urban areas, as noted in
recent WPC discussion. At this time, Baltimore looks more
susceptible based on radar compared to DC, but will have to
monitor storm evolution. Some recent CAM guidance suggests
storms may not completely dissipate until 2 or 3 AM.

Elsewhere, it's looking like the convective threat is rapidly
decreasing. Some patchy valley fog could develop again late.
Muggy conditions will persist with lows in the mid 60s to mid
70s.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
High pressure remains offshore through Wednesday, so the pattern
will remain much the same. Rinse and repeat forecast Tuesday and
Wednesday, with hot and humid conditions expected across the region.
High temperatures each day remain in the upper 80s to low 90s, with
dew points holding steady in the low 70s. This will result in heat
indices in the mid-upper 90s each day. While not quite expecting any
advisories at this time, still very hot and humid, so it will be
important to continue to take all proper heat precautions. Terrain
circulation and the bay/river breezes will bring a chance for
thunderstorms each day. With very little flow aloft however, storms
not expected to be as strong as we will see today. However,
instability will remain high given the high heat and humidity, and
conditions remain favorable for some localized downbursts, so can't
completely rule out a couple stronger storms either day. As we have
seen these past couple of days, the bay/river breezes and terrain
circulation can create some localized stronger shear and support an
isolated stronger storm.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Guidance seems to be coalescing around the idea of a low pressure
developing along the coast to the south on Thursday and moving north
along the coast Friday into Saturday. This would cause showers and
perhaps some steadier rain and/or thunderstorms to spread north and
west from the low into southern and eastern parts of our forecast
area, but the track may keep northwestern areas fairly dry.
Temperatures will cool as this oddly non-summer like pattern
unfolds, with highs in the 80s, though lows would still be muggy
with readings staying in the high 60s and lower 70s overall. Will
need to watch for any focused rain bands or convection which could
result in flooding. By Sunday, the low is more likely off to our
north and east, but a cold front may be approaching or passing
through from the northwest by this point, which could result in
more showers and storms. Bottom line is the entire long term looks
rather active, but with temps staying closer to normal.

&&

.AVIATION /01Z TUESDAY THROUGH SATURDAY/...
Thunderstorm threat will persist near BWI and especially at MTN
for several more hours, possibly as late as 2 AM or so, but
threat area will likely shift with time. Amendments will likely
be required. Transitioning more to a heavy rain threat versus
gusty winds though. Have added some low clouds late
tonight/Tuesday morning per increasing consensus in latest
guidance, though some uncertainty exists. Could also be some fog
at MRB/CHO, but have kept at MVFR for now.

VFR conditions and light winds are generally expected through
Wednesday. Hot and humid conditions continue, with daily chances for
thunderstorms during the afternoon and evening. Gusty winds and
heavy rain can be expected with any thunderstorm in this
environment.

Main concern Thursday and Friday will be potential for early
morning fog and afternoon thunderstorms.

&&

.MARINE...
Thunderstorms are causing gusty and erratic winds on the waters
this evening, with Special Marine Warnings remaining possible
for a few more hours. Outside of thunderstorms and their
outflow, winds will be light.

Isolated to scattered storms again expected each afternoon
Tuesday and Wednesday, with continued light southerly flow.
Special Marine Warnings may be needed if storms get strong.

Mainly light winds on the waters Thursday and Friday, with the
primary hazard being potential for afternoon thunderstorms both days.

&&

.TIDES/COASTAL FLOODING...
Tidal anomalies, while still elevated to an extent, have come
down slightly today. Forecast has come down a bit in this cycle,
and no longer anticipating flooding anywhere. However, slight
changes in the winds could easily bump up anomalies just enough
to get us near minor in the more sensitive areas, so will have
to keep watching that in future forecast cycles. Tides still
remain in the caution stage during high tide for most areas over
the next several days in the continued southerly flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until midnight EDT tonight for DCZ001.
MD...Flash Flood Watch until midnight EDT tonight for MDZ006-011-
     013-014-504-506>508.
VA...Flash Flood Watch until midnight EDT tonight for VAZ053-054.
WV...None.
MARINE...None.

&&

SYNOPSIS...CJL
NEAR TERM...ADS
SHORT TERM...CJL
LONG TERM...RCM
AVIATION...ADS/RCM/CJL
MARINE...ADS/RCM/KJP
TIDES/COASTAL FLOODING...CJL
Hazardous weather outlook, Jul 6, 9:06 PM EDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
906 PM EDT Mon Jul 6 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-080115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
906 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch has been issued for the entire outlook
area until 11 PM. Damaging winds are large hail are possible.

A Flash Flood Watch has been issued for areas along the I-95
corridor from Fairfax County VA to Harford County MD until
midnight tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening. Please relay severe
weather reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-080115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
906 PM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

A Severe Thunderstorm Watch has been issued for areas east of
Catoctin Mountain in Maryland until 11 PM. Damaging winds are
large hail are possible.

A Flash Flood Watch has been issued for eastern Montgomery,
eastern Howard, Baltimore, and Harford Counties until midnight
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this evening. Please relay severe
weather reports to the National Weather Service.

In the hours before

Local storm report, Jul 6, 9:11 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
911 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     TSTM WND DMG     1 SSW BOWIE             38.95N  76.74W
07/06/2020                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            TREE DOWN ON RT 197 SOUTH OF US-50

&&

EVENT NUMBER LWX2001407

SMZ
Local storm report, Jul 6, 9:18 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
918 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     TSTM WND DMG     1 S ROSSVILLE           39.34N  76.48W
07/06/2020                   BALTIMORE          MD   911 CALL CENTER

            MULTIPLE TREES AND POWERLINES DOWN IN THE 8500 TO 8700
            BLOCK OF PULASKI HWY

&&

EVENT NUMBER LWX2001408

SMZ
Local storm report, Jul 6, 9:24 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
924 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     1 S BALTIMORE MARTIN S  39.32N  76.42W
07/06/2020                   BALTIMORE          MD   911 CALL CENTER

            MULTIPLE TREES AND WIRES DOWN IN THE AREA OF 1300-1700
            WILSON POINT RD

&&

EVENT NUMBER LWX2001409

SMZ
Local storm report, Jul 6, 9:28 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     TSTM WND DMG     2 N FORT HOWARD         39.23N  76.45W
07/06/2020                   BALTIMORE          MD   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE AREA OF 2800 LODGE FARM RD

&&

EVENT NUMBER LWX2001410

SMZ
Local storm report, Jul 6, 9:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
944 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     UPPER MARLBORO          38.82N  76.76W
07/06/2020                   PRINCE GEORGES     MD   911 CALL CENTER

            TREE THAT FELL ON A HOUSE IN THE UPPER MARLBORO AREA.

&&

EVENT NUMBER LWX2001411

MSS
Local storm report, Jul 6, 9:47 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
947 PM EDT MON JUL 06 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     TSTM WND DMG     UPPER MARLBORO          38.82N  76.76W
07/06/2020                   PRINCE GEORGES     MD   911 CALL CENTER

            TREE FELL ON HOME IN UPPER MARLBORO AREA.

&&

EVENT NUMBER LWX2001412

MSS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:03 PM EDTSevere Thunderstorm WarningLWXPrince George's27 min
Jul 6, 8:26 PM EDTFlash Flood WarningLWXPrince George's7 hr
Jul 6, 8:44 PM EDTSevere Thunderstorm WarningLWXCharles, Prince George's46 min
Jul 6, 9:04 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll40 min
Jul 6, 9:16 PM EDTSevere Thunderstorm WarningLWXPrince George's44 min
Jul 6, 9:32 PM EDTFlash Flood WarningLWXBaltimore4 hr
Jul 6, 10:14 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Prince George's, Saint Mary's46 min
Jul 6, 10:50 PM EDTFlash Flood WarningLWXCalvert, Charles, Prince George's, Saint Mary's4 hr
Jul 6, 10:54 PM EDTFlash Flood WarningLWXPrince George's4 hr
Jul 6, 10:57 PM EDTSevere Thunderstorm WarningLWXCalvert, Charles, Saint Mary's34 min
Jul 7, 12:10 AM EDTFlash Flood Warning Considerable damage threatLWXCalvert, Saint Mary's4 hr
Jul 7, 2:11 AM EDTFlash Flood WarningLWXMontgomery3 hr
Jul 7, 2:44 AM EDTAreal Flood WarningLWXAnne Arundel, Calvert, Charles, Prince George's, Saint Mary's6 hr
Jul 7, 3:32 AM EDTAreal Flood WarningLWXPrince George's18 hr
Jul 7, 4:06 AM EDTAreal Flood WarningLWXCalvert, Saint Mary's6 hr
Jul 7, 8:48 AM EDTAreal Flood WarningLWXCalvert, Charles, Prince George's, Saint Mary's9 hr
Jul 7, 9:49 AM EDTAreal Flood WarningLWXSaint Mary's6 hr
Jul 7, 4:49 PM EDTSevere Thunderstorm WarningLWXAllegany41 min
Jul 7, 7:36 PM EDTAreal Flood WarningLWXMontgomery114 min

Nearby

Flash Flood Warnings in Maryland, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.